List the causes of an elevated lactate immediately following an aortic valve replacement procedure.
Outline your approach to determining the cause.
Pre- operative drug therapy: - metformin, linezolid, anti-retroviral therapy
Prolonged bypass time
Lactate containing priming solution
Inadequate bypass flow rates
Low cardiac output post-surgery –
Inadequate replacement valve function
High dose inotrope therapy
Review patients comorbidities, and drug history
History of liver disease or alcohol/malnutrition
Review course of procedure including bypass time and any complications
Current infusions, including beta agonists
Evidence of poor cardiac output
Evidence of bleeding – drain losses
Evidence of tamponade – CVP, urine output, drains
Abdominal examination for gut ischaemia
Signs of liver failure
Compartments for signs of muscle ischemia
Confirm measurement with repeat
Standard haematology, coagulation and biochemistry tests including creatinine kinase – specifically for evidence of bleeding or liver failure
CXR – evidence of bleeding
ECHO if suspicion of tamponade/valve failure
CT /USS abdomen if suspicion of gut ischaemia/hepatic failure Red cell transketolase if thiamine deficiency suspected
Many candidates provided a general list of causes of hyperlactataemia without being specific to immediately following an aortic valve replacement. When outlining an approach to diagnosing the cause of the elevated lactate, some candidates instead outlined an approach to managing the patient
Among the questions which demand a mindless regurgitation of the Cohen-Woods classification of lactic acidosis, this CICM SAQ shines brightest because it then goes on to stress the higher cognitive functions of the candidates with some analysis and interpretation. The aortic valve replacement patient could have a raised lactate for a thousand reasons.
The examiner comments warn against producing a "general list of causes of hyperlactataemia", but if they then go on to include things like thiamine deficiency and lactated priming solution in their model answer, then surely anything is permitted and no stretch of the imagination is too tenuous. Maybe this patient has HIV, was getting the valve replaced because of syphilitic aortitis, and the lactate is raised because of the effect of antiretroviral drugs. In view of this, a general list of causes is offered here, of which some are more related to a recent AVR than others. (In the colleges' defence, the bypass circuit does cause depletion of thiamine levels).
Increased rate of glycolysis due to lack of ATP
Increased rate of glycolysis due to exogenous pro-glycolytic stimulus
Pyruvate dehydrogenase inactivity
Defects of oxidative phosphorylation
Decreased lactate clearance
With regards to the investigations for this problem, the college answer is actually quite good, and little can be done to improve on it. One may merely reorganise it into some different shape. Thus:
Narins RG, Krishna GG, Yee J, Idemiyashiro D, Schmidt RJ: The metabolic acidoses. In: Maxwell & Kleeman's Clinical Disorders of Fluid and Electrolyte Metabolism, edited by Narins RG, New York, McGraw-Hill, 1994, pp769 -825
Luft FC. Lactic acidosis update for critical care clinicians. J Am Soc Nephrol 2001 Feb; 12 Suppl 17 S15-9.
Ohs manual – Chapter 15 by D J (Jamie) Cooper and Alistair D Nichol, titled “Lactic acidosis” (pp. 145)
Cohen RD, Woods HF. Lactic acidosis revisited. Diabetes 1983; 32: 181–91.
Reichard, George A., et al. "Quantitative estimation of the Cori cycle in the human." Journal of Biological Chemistry 238.2 (1963): 495-501.
Andres, Reubin, Gordon Cader, and Kenneth L. Zierler. "The quantitatively minor role of carbohydrate in oxidative metabolism by skeletal muscle in intact man in the basal state. Measurements of oxygen and glucose uptake and carbon dioxide and lactate production in the forearm." Journal of Clinical Investigation 35.6 (1956): 671.
Phypers, Barrie, and JM Tom Pierce. "Lactate physiology in health and disease." Continuing Education in Anaesthesia, Critical Care & Pain 6.3 (2006): 128-132.
Donnino, Michael W., et al. "Coronary artery bypass graft surgery depletes plasma thiamine levels." Nutrition 26.1 (2010): 133-136.